zbMATH — the first resource for mathematics

On a conjecture of Sárközy and Szemerédi. (English) Zbl 1370.11017
Summary: Two infinite sequences \(A\) and \(B\) of non-negative integers are called infinite additive complements if their sum contains all sufficiently large integers. In 1994, Sárközy and E. Szemerédi [Acta Math. Hung. 64, No. 3, 237–245 (1994; Zbl 0816.11013)] conjectured that there exist infinite additive complements \(A\) and \(B\) with \(\limsup A(x)B(x)/x\leq 1\) and \(A(x)B(x)-x=O(\min\{ A(x),B(x)\})\), where \(A(x)\) and \(B(x)\) are the counting functions of \(A\) and \(B\), respectively. We prove that, for infinite additive complements \(A\) and \(B\), if \(\limsup A(x)B(x)/x\leq 1\), then, for any given \(M>1\), we have \[ A(x)B(x)-x\geq (\min \{ A(x), B(x)\})^M \] for all sufficiently large integers \(x\). This disproves the above Sárközy-Szemerédi conjecture. We also pose several problems for further research.
Reviewer: Reviewer (Berlin)

11B13 Additive bases, including sumsets
11B34 Representation functions
Full Text: DOI
[1] [1]Y.-G. Chen and J.-H. Fang, On additive complements. II, Proc. Amer. Math. Soc. 139 (2011), 881–883.
[2] [2]L. Danzer, \"Uber eine Frage von G. Hanani aus der additiven Zahlentheorie, J. Reine Angew. Math. 214/215 (1964), 392–394.
[3] [3]P. Erd˝os, Some unsolved problems, Michigan Math. J. 4 (1957), 291–300.
[4] [4]P. Erd˝os, Some unsolved problems, Magyar Tud. Akad. Mat. Kutat\'o Int. K\"ozl. 6 (1961), 221–254.
[5] [5]P. Erd˝os and R. L. Graham, Old and New Problems and Results in Combinatorial Number Theory, Monogr. Enseign. Math. 28, Univ. de Gen‘eve, Gen‘eve, 1980.
[6] [6]J.-H. Fang and Y.-G. Chen, On additive complements, Proc. Amer. Math. Soc. 138 (2010), 1923–1927.
[7] [7]J.-H. Fang and Y.-G. Chen, On finite additive complements, Discrete Math. 313 (2013), 595–598. · Zbl 1311.11014
[8] [8]J.-H. Fang and Y.-G. Chen, On additive complements. III, J. Number Theory 141 (2014), 83–91.
[9] [9]H. Halberstam and K. F. Roth, Sequences, 2nd ed., Springer, New York, 1983.
[10] [10]S. Z. Kiss, E. Rozgonyi and Cs. S\'andor, On additive complement of a finite set, J. Number Theory 136 (2014), 195–203.
[11] [11]W. Narkiewicz, Remarks on a conjecture of Hanani in additive number theory, Colloq. Math. 7 (1959/60), 161–165. · Zbl 0093.05004
[12] [12]M. B. Nathanson, Problems in additive number theory, IV: Nets in groups and shortest length g-adic representations, Int. J. Number Theory 7 (2011), 1999–2017. · Zbl 1252.11007
[13] [13]I. Z. Ruzsa, Additive completion of lacunary sequences, Combinatorica 21 (2001), 279–291. · Zbl 0999.11011
[14] [14]A. S\'ark\"ozy and E. Szemer\'edi, On a problem in additive number theory, Acta Math. Hungar. 64 (1994), 237–245.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.